Management of Acetaminophen Overdose in Children Reviewed
(HealthDay News) – Due to the widespread use of acetaminophen, overdose is a concern, particularly for infants and children, who have developmental differences in their hepatic metabolism that affect hepatotoxicity, according to a review published online June 4 in CMAJ, the journal of the Canadian Medical Association.
Jacqueline D. Ogilvie, MD, from the London Health Sciences Centre in Canada, and colleagues describe a case of acetaminophen overdose in a 22-day-old infant. In the case presented, the investigators found that, following identification of the overdose, treatment consisted of a standard intravenous N-acetylcysteine protocol within eight hours. The patient was released after 48 hours and showed no evidence of long-term consequences of the overdose.
The authors also reviewed the impact of acetaminophen overdose in children and infants as well as strategies for prevention and management. They found that, in general, acetaminophen overdose is a common cause of liver failure and a main cause of acute liver failure in children. Due to developmental differences in hepatic metabolism, the risk of hepatotoxicity following acetaminophen overdose is different for infants than for adults. Dosing errors are often responsible for acute acetaminophen overdose in infants and children. To prevent potentially fatal overdoses, strategies need to target patient-based and systems-based interventions.
"The widespread use and availability of acetaminophen make the potential for overdose a population health concern and warrants a systems-based approach to preventing adverse outcomes," the authors write. "It is important to note that there are developmental differences in hepatic metabolism that may affect the hepatotoxicity seen in infants and young children. The clinical implications of these differences warrant further investigation."